seretide inhaler please help

hi my daughter is 6 and suffers from chronic troublesome asthma and sees a consultant at our local hospital over the past few months her asthma has been getting worse so her consultant prescribed a seretide inhaler to replace her montelukast tablets and becotide, seretide is a combination inhaler this still didnt help so he has asked to start the montelukast again of a higher dose 5mg and a higher dose of the seretide 250 but when i went to the pharmacy they told me they dont recommend this inhaler for children under 12 and i thought the seretide had the montelukast in it so why take this as well .the pharmacist phoned her consultant and he said it would be fine am i just an over protective mum or has he got it wrong[we all make mistakes] i dont want to be overdosing my daughter or giving her medication not suitable for her age.

6 Replies

oldestnewest
  • seretide does not contain montelukast, but salmeterol and fluticasone. The maximum dose of fluticasone delivered by seretide is 100mg twice a day for children 4-12 years, so that would be seretide50 two puffs twice daily.

    montelukast or singulair is an add-on for difficult to control symptoms, mainly allergies or exercise induced, but not exclusively. this link will give all the info you should need emc.medicines.org.uk/medici...

  • marie, i thought I'd read about your daughter and seretide, the post in this thread contains a link for all the info on seretide asthma.org.uk/applications/...

    read section 4.2 of the document, it will confirm the maximum dose.

  • marie, I would have sent you PM, but you don't have it turned on. Yes the 250 dose is way to high for your daughter, I have no idea why the doctor put your daughter on that, which is the largest dose possible (evohaler) and only for adults, and in fact tests have shown that high dosing doesn't have that much of an impact in treating the symptoms. If you can get reasonable control at a low dose, if you double the steroids, you don't get double the benefit, and this gap keeps getting bigger as you increase the dose, the improvement results get less, so the lower dose is always the one to try first, if that doesn't show signs of helping, then something different needs to be tried, and thats why singulair has been added, and 5mg isn't that high a dose, but what about symbicort? has she tried that? its another combination inhaler, but different medications, and they may work better for her.

  • thanku for your advice no my daughter hasnt tried anything else other than becotide and flixotide and the montelukast[singulair] tablets 4mg and then the seretide 125 before moving her onto this seretide 250 and singulair 5 mg i really dont understand why he has done this

  • the usual medication route is something like this

    1.inhaled steroid, low to med dose

    2,add long acting beta2 agonist if not fully controlled.

    3, try different inhaled steroid with laba, or increase the steroid to safe maximum dose.

    4 if the above two work OK, use combination inhaler, else add leukotriene receptor tablets or slow release laba, or theophyllines, and possibly increase the inhaled steroid to maximum safe dose

    5. if none of this has worked, increasing the dose of the meds is unlikely to have much impact, so oral steroids - prednisolone, but need to see respiratory specialist.

  • hi marie

    I was much the same as your daughter when i was little. I started on a brown and blue inhaler which was soon changed to various different preventer inhalers! The dosage was constantly adjusted and eventually we settled on flixotide and serevent a preventer and a protector inhaler aswell as the ventolin. I then had montelukast added in and still needed a lot of oral steroids and hospital a and e trips so i was then started on slophylin-which is a version of theophyline this worked well and brought everythin back under some sort of control. I didnt have too many probs with my asthma post starting the slophylin and it controlled things from the age of 10 through to 17 when i decided with my consultant to stop the theophyline tablets!

    I have restarted on phyllocontin another version of theophyline tablet recently as the last 6-8 years have been very uncontrolled and it does seem to be keeping me out of hospital and more stable so it may be worth asking your daughters consultant.

    Is she under a consultant? If not id ask your gp to refer you to one as it sounds like that would be beneficial! Good luck and do keep us posted on your progress.

    Hope that helps a bit. Lv kat Xx

You may also like...